Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 106, NWS Cleveland, OH

July 19, 2020Lucas County, Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jul 19, 2020, 4:13 PM EDT for Lucas County, Ottawa County, Ohio. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2020, 4:13 PM EDT (20:13 UTC)
Expired
Jul 19, 2020, 4:53 PM EDT
In force
40 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lucas County, OH, Ottawa County, OH

The radar

The Cleveland radar (KCLE), 100 km from the middle of the area, began a volume at 20:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.2 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1433 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1433 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
0.4
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted.

407 
WUUS51 KCLE 192013
SVRCLE
OHC095-123-192115-
/O.NEW.KCLE.SV.W.0106.200719T2013Z-200719T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
413 PM EDT Sun Jul 19 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Ottawa County in northwestern Ohio...
  Northeastern Lucas County in northwestern Ohio...

* Until 515 PM EDT.

* At 413 PM EDT, a severe thunderstorm was located near Genoa, or 15
  miles southeast of Toledo, moving east at 25 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines.

* Locations impacted include...
  Port Clinton, Put-In-Bay, Oregon, Oak Harbor, Genoa, Elmore,
  Catawba Island, Marblehead, Bay View, Rocky Ridge, Clay Center,
  Reno Beach, Williston and Bono.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4169 8321 4166 8311 4156 8292 4161 8290
      4162 8292 4169 8291 4175 8284 4173 8279
      4151 8269 4147 8281 4145 8284 4147 8334
      4150 8335 4150 8339 4165 8341
TIME...MOT...LOC 2013Z 266DEG 22KT 4157 8329 

HAIL...0.75IN
WIND...60MPH
 
$$

Sefcovic
2 follow-up statements
533 
WWUS51 KCLE 192032
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
432 PM EDT Sun Jul 19 2020

OHC095-192041-
/O.CAN.KCLE.SV.W.0106.000000T0000Z-200719T2115Z/
Lucas OH-
432 PM EDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LUCAS COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Ohio.

LAT...LON 4165 8309 4157 8296 4156 8292 4161 8290
      4163 8292 4168 8291 4175 8283 4174 8280
      4151 8269 4147 8281 4145 8284 4147 8321
TIME...MOT...LOC 2031Z 267DEG 28KT 4165 8283 4147 8309 

$$

OHC123-192115-
/O.CON.KCLE.SV.W.0106.000000T0000Z-200719T2115Z/
Ottawa OH-
432 PM EDT Sun Jul 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM EDT
FOR OTTAWA COUNTY...

At 431 PM EDT, severe thunderstorms were located along a line
extending from Put-In-Bay to near Oak Harbor, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines.

Locations impacted include...
Port Clinton, Put-In-Bay, Oak Harbor, Catawba Island, Marblehead and
Bay View.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4165 8309 4157 8296 4156 8292 4161 8290
      4163 8292 4168 8291 4175 8283 4174 8280
      4151 8269 4147 8281 4145 8284 4147 8321
TIME...MOT...LOC 2031Z 267DEG 28KT 4165 8283 4147 8309 

HAIL...0.75IN
WIND...60MPH
 
$$

Sefcovic
563 
WWUS51 KCLE 192053
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
453 PM EDT Sun Jul 19 2020

OHC123-192103-
/O.CAN.KCLE.SV.W.0106.000000T0000Z-200719T2115Z/
Ottawa OH-
453 PM EDT Sun Jul 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR OTTAWA COUNTY IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
north central and northwestern Ohio.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cleveland.

LAT...LON 4165 8309 4157 8296 4156 8292 4161 8290
      4163 8292 4168 8291 4175 8283 4174 8280
      4151 8269 4147 8281 4145 8284 4147 8321
TIME...MOT...LOC 2050Z 266DEG 22KT 4166 8267 4148 8293 

$$

Sefcovic

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:41 PM EDT, 32 minutes earlier.

Area forecast discussion, Jul 19, 3:41 PM EDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cleveland OH
341 PM EDT Sun Jul 19 2020

.SYNOPSIS...
A cold front will become nearly stationary across the Ohio
Valley through Monday. The stationary front will lift north as a
warm front on Tuesday. Another cold front will move east across
the area on Wednesday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
The weather forecast this afternoon and going into this evening
has been challenging with the scattered and unorganized
convection. High res short term model guidance has been very
little help with no clear solutions to latch on what is going on
with the convection that is out there. There is moderate MLCape
values around 2000-2500 J/KG with modest Bulk shear values.
There is no defined surface boundary for a good focus of
convection at the moment. The weak cold front is still way back
west of the region. With that said, we will broad brush the
forecast for through the evening with scattered strong to
isolated severe convection moving across the area. High res
model output still indicate clusters and a couple mini bow light
segments with the orientation of the convection. Any surges with
the bow segments will have the best potential of having damaging
wind gusts. Some hail could be possible but freezing levels are
very high. PW values are high and the way the thunderstorms
could training over localized areas from west to east this
evening could lead to an isolated heavy rainfall and flooding
threat. Most of the convection and showers will be decreasing
and moving south of the area by 02z this evening.

The weak cold front will shift the winds to more of a west
direction late tonight and slightly drier air will move in
briefing for Monday. Dewpoints will be down to the lower 60s
instead of the lower to middle 70s like today. Temperatures
will be lower in the 80s on Monday with a fairly nice day. There
will be some high cloudiness in the southern sky but fair skies
expected. Surface winds will be light and variable through
Monday night along with quiet weather.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Nearly zonal flow persists across the area early in this forecast
period but amplification of the upper level ridge will take place
over the northern Plains states by Wednesday night.  This will cause
an upper level low pressure system to develop over west central
Ontario, Canada.  This will result in surface low pressure that will
develop over the northern Plains and then move east into the
northern Great Lakes by Wednesday night and then east of the area
Thursday.  A warm front will lift north of the lake Wednesday
followed by a cold front Thursday. In the mean time, surface high
pressure will move east across the Great Lakes Tuesday ahead of the
surface low pressure system.  Moisture will push north out of the
Gulf of Mexico toward the area and arrive just ahead of the low
pressure system.  Once the cold front moves southeast and east of
the area, drier air will begin to spill into the area from the
northwest with the high pressure.

The threat for showers and thunderstorms will be ongoing in the
presence of the low pressure system and day time instability and
present moisture Tuesday afternoon through Thursday.  If front moves
across the area faster than anticipated, then forecast area may wind
up dry Thursday.

Temperatures will continue to be on the warm side Tuesday with highs
in the upper 80s to near 90 degrees across much of the area.
Exception will be northwest Pennsylvania with highs in the lower to
middle 80s.  Highs Wednesday and Thursday will be a tad cooler in
the middle 80s west and lower 80s east.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Amplification of the northern Plains ridge will continue to take
place and shift east slowly during this forecast period.  This will
return the area into another surge of much warmer air as we head
into the latter part of next weekend.  Surface high pressure will
build east across the central Great Lakes by Friday and then become
absorbed into high pressure over the deep south.  The forecast area
will pinched in between surface anticyclonic flow as a result of the
high pressure to the south and cyclonic flow due to the low pressure
system to the northeast near Maine by Sunday.  Increasing 1000-500
MB thicknesses will shift east across the local area resulting in
heating once again.  Some more limited moisture will begin to return
to the area by Saturday and Sunday.  This will result in decreasing
chances for showers Thursday night and then begin to ramp up again
from west to east Friday. Showers and possibly a thunderstorm will
be a threat for the rest of the weekend.  Temperatures will be
gradually warming back to the middle and upper 80s during this
period for highs and lows in the 60s to lower 70s.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Mainly VFR conditions are expected with the exception for this
afternoon and evening in and around scattered strong to severe
convection. We have mentioned this potential in a TEMPO groups
between 20z and 02z from northwest to southeast across the area.
Ceilings and visibilities may drop briefly to MVFR. All
convection will decrease and move out of the area later tonight.
VFR is expected for tomorrow. Winds will be southwesterly and
gusty this afternoon 10 to 15 knots. Gusts will be higher at
around 20 knots. Higher gusts of 30 to 45 knots could be
possible in and near thunderstorms this afternoon and evening.
Winds will relax from the west tonight and tomorrow around 5 to
10 knots.

Outlook...Occasional non-VFR possible with scattered showers
and thunderstorms on Tuesday and Wednesday.

&&

.MARINE...
A small craft advisory remains in effect across the area as westerly
flow continues to produce winds 15 to 25 knots across the area.
Winds will diminish Monday and become light and variable through
Tuesday night. Otherwise, light and variable flow expected Thursday
and Friday and no other headlines expected.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Heat Advisory until 8 PM EDT this evening for OHZ003-006>014-
     017>023-027>033-036>038-047-089.
PA...None.
MARINE...Small Craft Advisory until midnight EDT tonight for LEZ147>149.
     Small Craft Advisory until 10 PM EDT this evening for
     LEZ142>146.

&&

SYNOPSIS...Griffin
NEAR TERM...Griffin
SHORT TERM...Lombardy
LONG TERM...Lombardy
AVIATION...Griffin
MARINE...Lombardy
Hazardous weather outlook, Jul 19, 2:52 PM EDT, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
252 PM EDT Sun Jul 19 2020

LEZ061-142>149-162>169-201900-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
252 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

OHZ003-006>014-017>023-027>033-036>038-047-089-201900-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-Ashtabula Lakeshore-
252 PM EDT Sun Jul 19 2020

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

PAZ001>003-201900-
Northern Erie-Southern Erie-Crawford-
252 PM EDT Sun Jul 19 2020

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

There is a slight risk for strong to severe storms this afternoon and
evening with the primary threat being damaging winds and heavy rain.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about observed severe weather to the NWS while
following all local, state, and CDC guidelines.

In the hours before

Special weather statement, Jul 19, 1:57 PM EDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Cleveland OH
157 PM EDT Sun Jul 19 2020

PAZ001-002-191900-
Northern Erie-Southern Erie-
157 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN ERIE COUNTY...

At 157 PM EDT, a strong thunderstorm was located near Albion, or 9
miles east of Conneaut, moving east at 25 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Erie, Edinboro, Girard, Albion, Northwest Harborcreek, Lawrence Park,
Wesleyville, Lake City, Cranesville, Platea, McKean and Avonia.

LAT...LON 4185 8000 4185 8052 4198 8051 4201 8043
      4204 8031 4211 8017 4217 8000
TIME...MOT...LOC 1757Z 278DEG 21KT 4195 8038

Lombardy
Local storm report, Jul 19, 2:06 PM EDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
206 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     MARINE TSTM WIND 3 NE AVONIA             42.08N 80.24W
07/19/2020  M41 MPH          LEZ149             PA   PUBLIC

            MEASURED BY MARINA. TIME ESTIMATED VIA
            RADAR.

&&

ANM
Local storm report, Jul 19, 2:21 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
221 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0148 PM     MARINE TSTM WIND 3 WNW CLEVELAND         41.50N 81.73W
07/19/2020  M55 MPH          LEZ146             OH   MESONET

            MESONET STATION XCLE CLEVELAND - EDGEWATER.

&&

ANM
Local storm report, Jul 19, 2:22 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
222 PM EDT SUN JUL 19 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0203 PM     MARINE TSTM WIND 3 N CLEVELAND           41.52N 81.68W
07/19/2020  M43 MPH          CUYAHOGA           OH   ASOS

            ASOS STATION KBKL CLEVELAND.

&&

ANM
Special weather statement, Jul 19, 2:32 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Cleveland OH
232 PM EDT Sun Jul 19 2020

PAZ002-191915-
Southern Erie-
232 PM EDT Sun Jul 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ERIE COUNTY...

At 231 PM EDT, a strong thunderstorm was located over Corry, or 25
miles southwest of Jamestown, moving east at 60 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Corry, Union City, Wattsburg and Elgin.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4185 7961 4185 7996 4204 7993 4204 7976
      4200 7975 4200 7962 4199 7961
TIME...MOT...LOC 1831Z 270DEG 51KT 4195 7968

Lombardy

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:11 AM EDTSmall Craft AdvisoryCLE18 hr
Jul 19, 1:01 PM EDTSpecial Marine WarningCLE63 min
Jul 19, 1:13 PM EDTSevere Thunderstorm WarningCLEAshtabula77 min
Jul 19, 1:47 PM EDTSpecial Marine WarningCLE43 min
Jul 19, 3:01 PM EDTAreal Flood WarningCLEAshtabula4 hr
Jul 19, 3:24 PM EDTSevere Thunderstorm WarningCLELucas, Ottawa, Sandusky, Wood51 min
Jul 19, 3:28 PM EDTSpecial Marine WarningCLE92 min
Jul 19, 3:50 PM EDTAreal Flood AdvisoryCLELucas, Wood3 hr
Jul 19, 4:14 PM EDTSpecial Marine WarningCLE108 min
Jul 19, 4:28 PM EDTSevere Thunderstorm WarningCLEErie, Huron47 min
Jul 19, 4:50 PM EDTSevere Thunderstorm WarningCLELorain55 min
Jul 19, 5:00 PM EDTSpecial Marine WarningCLE47 min
Jul 19, 5:18 PM EDTSevere Thunderstorm WarningCLECuyahoga, Medina, Summit57 min
Jul 19, 5:26 PM EDTSevere Thunderstorm WarningCLEAshtabula64 min
Jul 19, 5:47 PM EDTSevere Thunderstorm WarningCLEGeauga, Portage58 min
Jul 19, 6:18 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Trumbull57 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.